Alert archive / Alabama / Red Flag Warnings in 2010

Red Flag Warning 33, NWS Birmingham, AL

October 28, 201039 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Oct 28, 2010, 5:29 AM CDT for 39 counties in Alabama. It took effect at Oct 28, 2010, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 28, 2010, 5:29 AM CDT (10:29 UTC)
In effect from
Oct 28, 2010, 1:00 PM CDT
Expired
Oct 28, 2010, 7:00 PM CDT
In force
6 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.5 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2010-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2010-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
542 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

555 
WWUS84 KBMX 281029
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
529 AM CDT THU OCT 28 2010

...DRY CONDITIONS ALONG WITH GUSTY WINDS EXPECTED TODAY...

.A MUCH DRIER AND COLDER AIRMASS WILL BE SETTING IN ACROSS CENTRAL
ALABAMA TODAY AS HIGH PRESSURE BEGINS TO MOVE IN BEHIND A COLD
FRONT. RELATIVE HUMIDITY VALUES ARE EXPECTED TO DROP AT OR WELL
BELOW 30 PERCENT OVER MUCH OF THE AREA WHICH IN COMBINATION WITH
A STEADY AROUND 10 MPH WILL PRODUCE RED FLAG CONDITIONS.
HOWEVER...RECENT RAINS COULD MINIMIZE THESE IMPACTS.

ALZ011>015-017>050-281830-
/O.NEW.KBMX.FW.W.0033.101028T1800Z-101029T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
529 AM CDT THU OCT 28 2010

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING. 

RELATIVE HUMIDITY VALUES WILL DROP INTO THE 20 TO 30 PERCENT RANGE
FOR A FEW HOURS THIS AFTERNOON. A STEADY NORTHERLY WIND AROUND 10
MPH WILL BE IN PLACE BY THE AFTERNOON WITH HIGHER GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$
2 follow-up statements
421 
WWUS84 KBMX 281612
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1112 AM CDT THU OCT 28 2010

...DRY CONDITIONS ALONG WITH GUSTY WINDS EXPECTED TODAY...

.A MUCH DRIER AND COLDER AIRMASS WILL BE SETTING IN ACROSS
CENTRAL ALABAMA THIS AFTERNOON AS HIGH PRESSURE BEGINS TO MOVE
IN BEHIND A COLD FRONT. RELATIVE HUMIDITY VALUES ARE EXPECTED TO
DROP AT OR WELL BELOW 30 PERCENT OVER MUCH OF THE AREA WHICH IN
COMBINATION WITH A STEADY AROUND 10 MPH WILL PRODUCE RED FLAG
CONDITIONS. AREAS IN THE SOUTHEAST WILL SEE THESE CONDITIONS MUCH
LATER THAN THE NORTH. WHILE RECENT RAINS COULD MINIMIZE THESE
IMPACTS...THE STATE REMAINS IN A FIRE ALERT...SO CRITERIA WILL
LIKELY BE MET TODAY.

ALZ011>015-017>050-290000-
/O.CON.KBMX.FW.W.0033.101028T1800Z-101029T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1112 AM CDT THU OCT 28 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

RELATIVE HUMIDITY VALUES WILL DROP INTO THE 20 TO 30 PERCENT
RANGE FOR A FEW HOURS THIS AFTERNOON. A STEADY NORTHERLY WIND
AROUND 10 MPH WILL BE IN PLACE BY THE AFTERNOON WITH HIGHER GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. THE GOOD NEWS IS THAT MOST
OF THE FUELS ARE WET...SO THERE IS SOMEWHAT LESS OF A POTENTIAL.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$
880 
WWUS84 KBMX 282013
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
313 PM CDT THU OCT 28 2010

...DRY CONDITIONS ALONG WITH GUSTY WINDS ARE OCCURRING THIS
AFTERNOON AND ARE EXPECTED ON FRIDAY...

.A MUCH DRIER AND COLDER AIRMASS IS CURRENTLY MOVING INTO 
CENTRAL ALABAMA THIS AFTERNOON BEHIND A COLD FRONT. RELATIVE
HUMIDITY VALUES HAVE DROPPED TO BELOW 30 PERCENT OVER MUCH OF THE
AREA WHICH IN COMBINATION WITH A STEADY AROUND 10 MPH HAS PRODUCE
RED FLAG CONDITIONS. AREAS IN THE SOUTHEAST WILL SEE THESE
CONDITIONS OVER THE NEXT 3 HOURS. DRY CONDITIONS WILL ALSO BE IN
PLACE FRIDAY AFTERNOON...SO THERE MAY BE ANOTHER CRITICAL DAY MAY
BE IN PLACE. RH VALUES WILL DROP BELOW 30 PERCENT....WHILE THE
WINDS MAY BE MARGINAL. EVEN WITH THE RECENT RAINS...THE STATE
REMAINS IN A FIRE ALERT...SO CRITERIA CONTINUES TODAY AND WILL BE
LIKELY MET ON FRIDAY AS WELL.

ALZ011>015-017>050-290200-
/O.NEW.KBMX.FW.A.0022.101029T1800Z-101030T0000Z/
/O.CON.KBMX.FW.W.0033.000000T0000Z-101029T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
313 PM CDT THU OCT 28 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM
CDT THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. THE GOOD NEWS IS THAT
MOST OF THE FUELS ARE WET...SO THERE IS SOMEWHAT LESS OF A
POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.


&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Oct 28, 4:37 AM CDT, 52 minutes earlier.

Area forecast discussion, Oct 28, 4:37 AM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
437 AM CDT THU OCT 28 2010

.DISCUSSION...

FINALLY...THE WEATHER PATTERN IS SET TO CHANGE ACROSS CENTRAL
ALABAMA AS A STRONG COLD FRONT MOVES THROUGH THE AREA. SHOWERS AND
THUNDERSTORMS ARE STILL POSSIBLE AHEAD OF THE FRONT.
HOWEVER...THEY HAVE BEEN SPEEDING UP OVER THE LAST HOUR. AT THIS
RATE...THEY WILL EXIT THE STATE SOONER THAN ANTICIPATED WHICH
MEANS THAT THE FORECAST WILL BE UPDATED FREQUENTLY TO REFLECT THE
CURRENT TREND.

HIGH PRESSURE WILL BEGIN TO MOVE IN LATER THIS AFTERNOON ALONG
WITH SIGNIFICANTLY COOLER TEMPERATURES. THIS WILL BE EVEN MORE
EVIDENT AS WE HAVE SEEN WELL ABOVE NORMAL TEMPERATURES OVER THE
LAST SEVERAL DAYS. COLDEST MORNING IS STILL EXPECTED TO BE
ON SATURDAY AS TEMPERATURES ARE EXPECTED TO DROP INTO THE 30S FOR
A GOOD PORTION OF THE AREA. THE USUAL COLD SPOTS ALONG THE
NORTHERN PORTIONS OF CENTRAL ALABAMA COULD EVEN SEE FREEZING
CONDITIONS. IN ADDITION...WIDESPREAD FROST IS LIKELY ON BOTH
FRIDAY AND SATURDAY...POSSIBLY EXTENDING INTO SUNDAY ALTHOUGH NOT
AS WIDESPREAD.

HIGH PRESSURE WILL NOT HANG AROUND LONG WEAKENING AS IT MOVES TO
THE EAST. TEMPERATURES ARE EXPECTED TO WARM UP SLIGHTLY EARLY NEXT
WEEK...BUT THEY ARE NOT EXPECTED TO REACH ABOVE NORMAL CONDITIONS
LIKE THEY HAVE BEEN LATELY.

AS FAR AS THE FORECAST FOR NEXT WEEK GOES...HAVING SOME LOW
CONFIDENCE IN THE MODELS AT THE MOMENT. BOTH GFS AND ECMWF
CONTINUE TO HINT AT A MASSIVE UPPER LEVEL LOW PRESSURE SYSTEM THAT
COULD DEVELOP BY THE MIDDLE OF NEXT WEEK. THE MODELS HAVE BEEN
CONSISTENT IN THAT THERE WILL BE SOME SORT OF SYSTEM THAT WILL
DEVELOP ALONG THE SOUTHEASTERN STATES. HOWEVER...THERE ARE
DIFFERENCES IN THE STRENGTH AND PLACEMENT OF SAID SYSTEM BETWEEN
THE TWO LONG RANGE MODELS. OF COURSE...WHEN THINGS LIKE THIS
HAPPEN...IT AFFECTS RAIN CHANCES AND TEMPERATURES. YESTERDAY'S 00Z
RUN WERE COMING IN A BIT WET FOR EARLY NEXT WEEK...BUT THE CURRENT
RUNS ARE NOW COMING IN DRY. EXPECT FOR THESE ERRATIC CHANGES TO
CONTINUE FOR AT LEAST SEVERAL MORE RUNS.

&&

.AVIATION...06Z TAF DISCUSSION.

AN INTERESTING SITUATION SETTING UP ACROSS OUR TAF SITES THIS
EVENING.  SH/TS CONTINUE TO PUSH EASTWARD ACROSS MGM...AND WILL BE
MOVING INTO TOI BY 05Z.  WIND DOESN'T LOOK TO POSE A THREAT...BUT
VIS AND CIG WILL FALL MAINLY INTO MVFR WITH LIKELY A HIT OR MISS IFR
THROWN IN TO THE MIX.

FOR OUR NORTHERN SITES...ORIGINALLY THOUGHT SOME FOG WOULD SETTLE
INTO THE AREA...BUT A VERY DISCERNIBLE LINE OF DRY AIR IS QUICKLY
MOVING INTO THE STATE FROM THE NORTH.  THIS WILL LIKELY END THE
CHANCES OF RAIN AT TCL/BHM/EET BY 08Z AT THE LATEST...LEAVING ONLY A
HIGH CLOUD DECK IN ITS PATH.  THE PASSAGE OF THIS BOUNDARY WILL BE
MARKED BY A VERY NOTICEABLE SHIFT IN THE WINDS TO THE NNW.  THESE
WINDS WILL PICK UP BY LATE MORNING GIVING MOST ALL OF OUR SITES A
8-10 KT BREEZE THROUGH THE DAYLIGHT HOURS THURSDAY.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     76  37  65  33  70 /  10   0   0   0   0
ANNISTON    75  39  70  36  73 /  20   0   0   0   0
BIRMINGHAM  76  41  65  39  73 /  10   0   0   0   0
TUSCALOOSA  77  41  69  36  74 /  10   0   0   0   0
CALERA      75  42  67  39  73 /  10   0   0   0   0
AUBURN      77  44  68  44  74 /  60   0   0   0   0
MONTGOMERY  79  42  70  40  76 /  20   0   0   0   0
TROY        79  41  71  36  75 /  50   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Oct 28, 5:00 AM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 AM CDT THU OCT 28 2010

ALZ011>015-017>050-291000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
500 AM CDT THU OCT 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AREAS OF FROST WILL BE POSSIBLE IN PORTIONS OF CENTRAL ALABAMA
FRIDAY SATURDAY AND POSSIBLY SUNDAY MORNINGS...AS COLD AIR MOVES INTO
THE STATE BEHIND A COLD FRONT THURSDAY. THE COLDEST MORNING WILL
LIKELY BE SATURDAY MORNING...WITH TEMPERATURES FALLING TO BETWEEN 32
AND 36 DEGREES IN MANY OUTLYING AREAS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Oct 28, 4:17 AM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
417 AM CDT THU OCT 28 2010

ALZ037-042>045-281000-
ELMORE AL-LOWNDES AL-MACON AL-MONTGOMERY AL-TALLAPOOSA AL-
417 AM CDT THU OCT 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALLAPOOSA...ELMORE...
NORTHWESTERN MACON...MONTGOMERY AND SOUTHEASTERN LOWNDES COUNTIES
UNTIL 500 AM CDT...

AT 416 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ECLECTIC TO HAYNEVILLE...
AND MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  WETUMPKA...
  FORT DEPOSIT...
  MONTGOMERY...
  TALLASSEE...
  MILSTEAD...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

16

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 9:32 PM CDTAreal Flood AdvisoryBMXMarengo118 min
Oct 27, 10:49 PM CDTFlash Flood WarningBMXDallas, Marengo116 min
Oct 28, 3:13 PM CDTFire Weather WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more12 hr

Nearby

Red Flag Warnings in Alabama, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.